CSN Login
Members Online: 13

Trying to help my only sister

teknogran
Posts: 2
Joined: Nov 2003

My sister was diagnosed with squamous cell carcinoma of the maxillary sinus in February 2002. She had part of her upper hard and soft palate removed, had a neck dissection and was given radiation therapy.

Last November 2002 she was again diagnosed with metastasis to the lower jaw and had that removed and was given more radiation, both intra-operative and post operative. The radiation was so bad that she developed severe pain in her throat, and asked the doctor to stop one week early. Because of the problems with her throat she had a gastric tube inserted into her stomach for feeding.

Last June she underwent more surgery to remove an ulcer from her throat. This turned out to be non-cancerous. Then this past July she developed severe pain in the back of her neck. When the pain did not respond to conventional prescription meds her doctor admitted her into the hospital for a "two day stay" to manage her pain intravenously. She was there for 7 weeks! She was finally released on a cocktail of meds - Demerol and Valium every three hours, and Duragesic every 3 days. She's still in excruciating pain, and the meds only work partially for about 2 1/2 hours. An MRI showed possible problems in her tonsil, pre-vertebral space and cervical spine. A biopsy was done of the tonsil and it came back negative for cancer. IT showed "radiation changes". The doctors were reluctant to biopsy the other areas because of the risk of creating more damage.

My sister believes that her pain is from too much radiation, not from cancer. Does anyone have any experience with this? I'd really appreciate hearing from anyone who has personallly gone through head and neck cancer treatment or a caregiver of such a person. I just can't bear to see my sister in so much pain. (By the way, before she was diagnosed she was a very successful radio talk show host. Now she can no longer make a living doing what she loves)

Tommyski
Posts: 3
Joined: Nov 2003

Hi,
The pain may be due in large part to the radiation. What do her doctors say? Six months after my treatment for tonsil cancer ended, I still have pain in my neck and throat. My advice is to be assertive with physicians. There is no such thing as a stupid question. If the doctors can answer your questions, talk to the nurses in the office. I find nurses to be more sympathetic and willing to help than most physicians. Many oncologists are clinicians who are only interested in what the test data tells them. They don't have a clue about side effects or pain management.

I don't know what state you live in, but if it's available, I would HIGHLY recommend medical marijuana. Some people have moral objections to this drug. However, my personal feeling is that one should use every type of medicine at his or her disposal, especially when it comes to severe pain. Medical marijuana is often available in tinctures and edible baked goods or candies. Medical marijuana helped me through six and a half months of intense radiation and chemotherapy. It helped me to weather the horrific treatment and to eat. The vast majority of patients with tonsil cancer end up with a tube in their stomach during the treatment. With medical marijuana I was one of the few to avoid it.

That's my two cents worth.

Regards,
Tommy

teknogran
Posts: 2
Joined: Nov 2003

Hi Tommy,

Thanks for your response. Ironically your suggestion about the medical marijuana was made by a local pharmacist although we are not in a location where it is allowed.

Right now we're trying to get her to the mainland US where she could receive evaluation and treatment. Treatment here is the pits. I've asked her doctors here question after question and have not gotten any straight answers. They just don't know, I guess. It's very frustrating.

estmcguire
Posts: 2
Joined: Feb 2004

Radiation causes heavy damage, some of it permanent. And it continues to work long after the last treatment. My radiation oncologist told me that the damage done to the tissues is similar to that of a severe burn. When it goes through the healing processes it also goes through many different stages. Such as thickening, more pain, swelling, etc. Three months after my last treatment, I am now experiencing the projected stiff neck and swelling. I do exercises every day to try and keep the stiffness from getting worse. --EST

2Neckless
Posts: 4
Joined: Feb 2004

I am so sorry to hear of your sister's situation. I completed a "very vigorous" regime of chemo and radiation of a tongue cancer that was originally diagnosed as stage IV and likely terminal. I was getting radiation twice a day for several weeks - ending last September. I am now cancer free, but laden with symptoms from treatment. Stiffness, neuropathy, digestive problems, vision and hearing loss, much loss of function in my throat, etc. Many of my worst and most painful times from treatment occurred AFTER the treatment was over. I am slowly getting better, but it is a daily struggle. Pain meds tended to 'delay' my symptoms, but never really helped. You and your sister will be in my thoughts. TJ

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network